Michigan, 2004

Flood in Michigan, May 24 to 26, 2004

May 24 to 26, 2004 · NWS DTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 24, 1:00 AM EST, 8 hours 15 minutes earlier.

Area forecast discussion, May 24, 1:00 AM EST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
200 AM EDT MON MAY 24 2004

.DISCUSSION...

MORE RAIN ON THE WAY FOR TUESDAY. THE QUESTION IS...HOW MUCH?

FLOOD WARNING CONTINUES FOR ALL OF SOUTHEAST MICHIGAN THROUGH NOON
TODAY...AS RIVERS ARE STILL RESPONDING FROM YESTERDAYS HEAVY RAIN.

STRONG CUTOFF LOW TRACKING NORTHEAST THROUGH THE U.P. OF MICHIGAN
THIS MORNING. WATER VAPOR IMAGERY INDICATING DRY SLOT PUNCHING INTO
LOWER MICHIGAN...AS THE SURFACE COLD FRONT SWINGS THROUGH
SOUTHERN LOWER MICHIGAN. PLENTY OF COOL AIR BEHIND THE FRONT...AS
TEMPERATURES HAVE FALLEN INTO THE 40S BACK ACROSS WISCONSIN.
TIGHT BAROCLINIC ZONE REMAINS OVER SOUTHEAST MICHIGAN...AS A FRONTAL
BOUNDARY WHICH HAS PLAGUED OUR CWA DURING THE PAST COUPLE OF DAYS
NEVER DID MAKE IT INTO SAGINAW TODAY. AT 5Z...THERE WAS ABOUT A 20
DEGREE TEMPERATURE DIFFERENCE BETWEEN FLINT AND SAGINAW
(FNT 72/MBS 53).

EXPECTING TO HAVE THE SEVERE THUNDERSTORM WATCH DROPPED BY ZONE
ISSUANCE TIME...AS CONVECTION HAS STRUGGLED TO BECOME ORGANIZED.
STILL WILL PROBABLY HAVE TO ACCOUNT FOR SCATTERED ACTIVITY EARLY IN
THE ZONES.

SHORTWAVE RIDGING LOOKS TO BE MOVING IN A LITTLE SLOWER THAN WHAT IT
LOOKED LIKE YESTERDAY. ETA CU RULE SUGGESTING CLOUDY/MOSTLY CLOUDY
THROUGH EARLY AFTERNOON...THEN BECOMING PARTLY SUNNY. WITH CYCLONIC
FLOW OVER THE REGION THROUGH EARLY AFTERNOON AND A SATURATED
GROUND...WILL CARRY MOSTLY CLOUDY TODAY DUE DO THE AMOUNT OF LOW
LEVEL MOISTURE. WITH LACK OF SUN...WILL ALSO TWEAK DOWN
TEMPERATURES INTO THE UPPER 60S TO LOWER 70S. WITH THE SUBSIDENCE
INVERSION LOWERING DURING THE EVENING...IT IS POSSIBLE/LIKELY LOW
CLOUDS WILL REMAIN TRAPPED THROUGH THE NIGHT. ETA BUFKIT RH PROFILES
CERTAINLY THINK SO...AS LOWEST 4000 FEET ARE SATURATED. WILL CARRY
MOSTLY CLOUDY FOR TONIGHT.

POSITIVELY TILTED LONGWAVE TROUGH OVER THE WESTERN CONUS ON MONDAY
WILL GIVE WAY TO CUTOFF LOW DEVELOPING OVER CALIFORNIA.
SHORTWAVE(S) TO TRACK NORTHEAST OUT OF THE CENTRAL PLAINS ON
TUESDAY. SHORT TERM MODELS DIVERGE SIGNIFICANTLY OVER THE LOWER
GREAT LAKES BY THIS TIME DUE TO THE VARIOUS CONVECTIVE SCHEMES USED
BY EACH MODEL. ALTHOUGH THE ETA/ETAXX IS USUALLY FAVORED FOR
CONVECTION...WILL NOT TOTALLY DISCOUNT THE CHANCE OF SHOWERS AND
THUNDERSTORMS ADVERTISED BY THE GFS AND NGM FOR TUESDAY EVENING.
WITH THE UKMET SIMILAR TO ETA (DRY TUESDAY EVENING)...THAT DOES SEEM
LIKE THE WAY TO LEAN HOWEVER. WITH PRECIPITABLE WATER VALUES RUNNING
NEAR 1.50 INCHES ONCE AGAIN...ADDITIONAL HEAVY RAINFALL WILL BE
POSSIBLE. A LOT WILL DEPEND ON WHETHER OR NOT ANY MCS SURVIVES THE
TRACK INTO LOWER MICHIGAN ON TUESDAY.

FINALLY A PATTERN SHIFT BEYOND TUESDAY...WITH PREDOMINANT NORTHWEST
FLOW OVER THE GREAT LAKES REGION THROUGH FRIDAY.

PRETTY GOOD SHOT OF COOL AIR WEDNESDAY/WEDNESDAY NIGHT...AS 850 MB
TEMPS FALL TO NEAR 2 C. WILL CONTINUE WITH MAXES IN THE UPPER 60S
TO NEAR 70...AS THE THERMAL TROUGH AXIS DOES NOT MOVE IN UNTIL
WEDNESDAY EVENING. WE SHOULD BE WELL MIXED DURING THE MORNING
HOURS...ALLOWING TEMPS TO CLIMB RAPIDLY. GFS INDICATING STEEP
LOW LEVEL LAPSE RATES...WITH LOW LEVEL CAPES NEAR 50 J/KG. THIS
COULD BE GOOD ENOUGH FOR A FEW SPRINKLES. HOWEVER...GFS USUALLY IS
OVERDONE WITH THE AMOUNT OF MOISTURE.

COOL NIGHT SETTING UP FOR WEDNESDAY NIGHT...AS SURFACE RIDGE AXIS
EXPECTED TO MOVE OVER SOUTHEAST MICHIGAN BY THURSDAY MORNING. JUST
ABOUT EVERYONE SHOULD SEE TEMPS FALLING INTO THE 40S.

SHORTWAVE/WARM FRONT STILL EXPECTED TO AFFECT THE REGION ON
THURSDAY. THUS...CURRENT EXTENDED ZONES LOOK TO BE IN DECENT SHAPE.
THE ONLY CHANGE TO THE EXTENDED PART OF THE FORECAST WAS TO REMOVE
THE POPS FROM FRIDAY AFTERNOON...AS LATEST CANADIAN/GFS APPEAR TO BE
SLOWER WITH THE NEXT SHORTWAVE COMING OUT OF THE PLAINS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR ALL OF SOUTHEAST MICHIGAN THROUGH NOON.

&&

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 24, 5:30 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
630 AM EDT MON MAY 24 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-251000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
630 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT THROUGH NOON. PLEASE REFER TO THE
LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER
SERVICE FOR FURTHER DETAILS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. THESE
STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH MAY AGGRAVATE
EXISTING FLOODING OR PRODUCE NEW FLOODING.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saginaw

When
May 24, 9:15 AM EST to May 26, 10:00 AM EST
Where
Saginaw forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

The Cass River at Frankenmuth went above its 17 foot flood stage at 915 am on the 24th. The river crested at 19.74 feet at 1215 pm on the 25th, and remained above flood stage until 10 am on the 26th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400001.